rss
BMJ Case Reports 2009; doi:10.1136/bcr.07.2009.2084
  • Unexpected outcome (positive or negative) including adverse drug reactions

Reversible hyponatraemia with venlafaxine in a young patient

  1. Qaiser Javed1,
  2. Faouzi Alam2,
  3. Sowmya Krishna2
  1. 1
    Wirral University Teaching Hospital, Psychiatry, Clatterbridge Hospital, Bebington, Wirral CH63 4JY, UK
  2. 2
    Clatterbridge Hospital, Psychiatry, Bebington, Wirral CH63 4JY, UK
  1. Qaiser Javed, drqaser{at}yahoo.co.uk
  • Published 22 November 2009

Summary

A 28-year-old woman with a depressive episode developed hyponatraemia (126 mmol/l), in the absence of hypovolaemia, oedema, or diuretic use, 2 weeks after starting treatment with the antidepressant venlafaxine. Full blood count, potassium, urea, creatinine, thyroid function test, liver function test, amylase, serum cortisol, and glucose were all normal. A repeat blood test 3 days later revealed a further reduction in the sodium concentration to 123 mmol/l. The patient did not have any signs or symptoms of physical disorder secondary to hyponatraemia on this occasion. Her serum sodium reached normal values 2 weeks after stopping treatment with venlafaxine. Hyponatraemia secondary to venlafaxine has been reported in the older population but not in young people. We therefore believe this is an important finding.

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article